Connecticut, 2022

Damaging Winds in Connecticut, May 22, 2022

May 22, 2022 · NWS ALY · 5 events in 1 county or zone

A line of showers and thunderstorms resulted in multiple damaging wind reports over northwestern Connecticut during the evening hours on May 22.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of showers and thunderstorms resulted in multiple damaging wind reports over northwestern Connecticut during the evening hours on May 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 22, 5:45 PM EST, 58 minutes earlier.

Area forecast discussion, May 22, 5:45 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
645 PM EDT Sun May 22 2022

.SYNOPSIS...
Showers and thunderstorms will move across the area this
afternoon into the evening ahead of a cold front. Some storms may
become severe producing damaging wind gusts and or large hail.
Locally heavy rainfall will occur with some storms. With the passage
of the cold front a cooler and drier airmass will be ushered
in. Fair weather is expected into Wednesday with high pressure
in control.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
We trimmed back Severe Thunderstorm Watch #262 and it remains in
effect until 02Z/10 pm for Albany, Columbia, Dutchess, Greene,
Rensselaer, Ulster Washington, Berkshire, Litchfield, Bennington
and Windham counties.

As of 630 pm...Storms took off becoming strong to severe when
they then reached the greater instability. Much cooler behind
the front with temperatures down in 60s mainly west of the
Hudson River Valley.

Previous Discussion [05:15 pm]...Convection has not been as
robust as expected. Lower dew points and bit more cloud cover
limited heating resulting in less instability farther south.
MLCAPE ranges from 500-1000 J/kg with higher values to the south
and east of Capital District. Mid- level flow associated with
an upper trough should be strong enough along with 30-40+ kt of
deep-layer shear to be favorable for the threat of severe
weather. However, across the northwest portion of our area
severe threat appears over.

Previous Discussion [03:17 pm]...Convection has fired up to our
west ahead of the cold front and we are reaching our convective
temperature across the area locally. Also there is
discontinuity in dew point across the area in the vicinity of
the Hudson Valley with higher values to the east in the mid 60s
to lower 70s with lower values to the west. This could be an
initiation point. The EML that was over the area yesterday is
off to our east, we have lapse rates across the area around 6.5
C/km. Convection will be fueled by the approach of the boundary,
large-scale ascent ahead of an approaching upper trough,
enhanced mid-level southwesterly flow with 35-45 knot deep-layer
shear and MLCAPE 1000-1500 J/kg. Multi line segments are
expected and are already evident on radar to our west. The main
threat window for the local area 20Z-00Z. Main threat is
damaging wind gusts with large hail possible.

The threat for storms will end with the passage cold front early
this evening. Cooler and drier airmass will be ushered in with
its passage. Temperatures are in the 50s across far western New
York. Expecting temperatures to bottom out in the 40s in the
Mohawk Valley and above 1500 feet with lower to mid 50s
elsewhere with dew points dropping down into the upper 30s to
upper 40s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
High pressure at the surface across Great Lakes will shift
eastward through Tuesday with its center passing to our north.
While aloft we will be under southwest flow with ridging
beginning to build in with heights rising Tuesday into Tuesday
night.

Looking at fair weather Monday and Tuesday. Light northerly flow
Monday with a light southerly flow developing Tuesday. Highs
will be slightly below normal temperatures Monday and seasonal
for late May Tuesday with readings in the 60s to lower 70s.
Monday night will feature lows around 5 degrees below normal in
the upper 30s to around 50 degrees with Tuesday night milder
with lows from the mid 40s to lower 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Upper level ridging will be in place along the eastern seaboard to
start off the long term period, but this will be sliding eastward on
Wednesday into Thursday as an upper level trough moves across the
Midwest and Great Lakes.

Wednesday should be dry for most of the area, as surface high
pressure located east of New England continues to allow for dry
weather.  However, increasing clouds are expected by late in the
day, as the flow aloft starts shifting out of the southwest, and
some warm advection begins.  Can't totally rule out some late day
showers impacting far northwestern areas, but the majority of the
area will stay dry with seasonable temps in the 70s and comfortable
levels on humidity.

As warm advection increases, low level moisture will also be
increasing for Wednesday night and there could be some showers
around the region.  However, the best chance for showers will likely
be ahead of the storm's cold front and the approach trough, which
will likely not occur until during the day on Thursday or Thursday
evening. After Wed night lows in the 50s, it looks to reach into the
low to mid 70s ahead of the front for Thursday afternoon.
Instability looks somewhat limited, so won't include any thunder
just yet.

The storm's cold front will likely cross late Thursday or Thursday
evening, but some showers will likely continue for Thursday night
into Friday, as the upper level trough slowly heads towards the area
with some additional cyclonic flow showers.  Despite the clouds and
possible showers, it still should reach into the 70s for Friday, as
temps aloft won't be too chilly.

A spotty shower could linger into Saturday, but most areas should be
dry with a partly sunny sky for Saturday.  The upper level trough
will be passing by to the north and moving away by late Saturday.
For now, will go with temps close to normal, considering that at
least some partial sunshine is expected.

Behind this shortwave trough, height rises are expected to bring
fair weather for Saturday night/early Sunday. However, there could
be some clusters of showers/thunderstorms developing Sunday
afternoon or night, as a warm front approaches from the southwest.
Highs should reach the 70s, and could be slightly warmer depending
on if upstream clouds/showers with the approaching warm front are
delayed. Lows Sunday night mainly in the 50s to lower 60s.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Through 18z Monday....Another hot and humid day on tab with mid to
high level clouds over the area. VFR conditions are expected through
much of the 18z TAF cycle. A more widespread threat for convection
is expected to this afternoon into this evening ahead and along a
cold front. Have 3-4 hour TEMPOs for showers and thunderstorms at
all the TAF sites between the hours of 19z/Sunday-00z/Monday. Brief
periods of MVFR/IFR conditions are expected along with winds of 35
kts or more with any thunderstorms that pass through.

Clouds will be mostly cloudy this evening into tonight. We should
see clouds improve as we move head towards daybreak Monday. This
should give way to mostly sunny skies on Monday with cooler and
drier weather.

Winds this afternoon before the passage of the cold front will be
out of the southwest at 5-10 kts. Following the passage of the cold
front (sometime after 00z), winds are expected to shift out of the
west-northwest at 5-10 kts. On Monday, winds will be out of the
north at 5-10 kts.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA.
Thursday Night: High Operational Impact. Likely SHRA.
Friday: Moderate Operational Impact. Likely SHRA...TSRA.

&&

.FIRE WEATHER...
Cooler and drier Monday and Tuesday. Minimums relative humidity
values will be in the 30s both afternoons with slightly higher
values into the 40s across portions of the Schoharie Valley and
eastern Catskills. Humidity levels will recover to 75 to near
100 percent tonight and to 65 to 90 percent Monday night.

The fair weather will continue into mid-week with unsettled
weather for the latter part of the week.

&&

.HYDROLOGY...
Showers and thunderstorms will move across the area into the
evening. Rainfall amounts will be variable and dependent on
where storms track, with localized amounts over a half inch
possible. While larger rivers and streams should not see any
impacts, however smaller streams and creeks could see a quick
rise from any heavy rainfall associated with thunderstorms.
Ponding of water in urban, poor drainage and low lying areas is
possible within the heaviest thunderstorms with ponding of water
likely on roadways.

The fair weather is expected for the first half of the week with
unsettled weather for the latter part of the week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...Frugis/KL
AVIATION...Evbuoma
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, May 22, 5:13 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
613 PM EDT Sun May 22 2022

CTZ001-013-MAZ001-025-NYZ043-051>054-058>061-063>066-084-VTZ013>015-
231100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Washington-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southern Washington-Bennington-
Western Windham-Eastern Windham-
613 PM EDT Sun May 22 2022

...SEVERE THUNDERSTORM WATCH 262 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central and southeastern
Catskills, mid-Hudson Valley, southern portion of the Capital
District, Taconics, the Berkshires, and northwestern Connecticut.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition, flooding of urban, poor drainage and low lying areas
from heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ032-033-038>042-047>050-082-083-231100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Northern Fulton-Southeast Warren-
613 PM EDT Sun May 22 2022

This Hazardous Weather Outlook is for the southern Adirondacks, Lake
George Saratoga Region, Mohawk Valley, Schenectady County and
Schoharie Valley.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 22, 6:02 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
702 PM EDT SUN MAY 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     3 NE HILLSDALE          42.21N  73.48W
05/22/2022                   COLUMBIA           NY   LAW ENFORCEMENT

            TREE DOWN ON MITCHELL STREET IN HILLSDALE. DAMAGE DUE
            TO STRONG WINDS FROM AN OUTFLOW BOUNDARY.

&&

EVENT NUMBER ALY2203274

RATHBUN
Special weather statement, May 22, 6:02 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Albany NY
702 PM EDT Sun May 22 2022

CTZ001-MAZ025-NYZ066-222330-
Northern Litchfield CT-Southern Berkshire MA-Eastern Dutchess NY-
702 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of northern Litchfield,
southwestern Berkshire and northeastern Dutchess Counties through 730
PM EDT...

At 701 PM EDT, Doppler radar was tracking a strong thunderstorm near
Canaan, or 11 miles south of Great Barrington, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheffield, Norfolk, Canaan, Millerton, Sandisfield, Falls Village,
Winsted, Ashley Falls, New Hartford Center, Barkhamsted, Salisbury,
New Marlborough, Colebrook, South Norfolk, Sodom, South Canaan,
Mooreville, Konkapot, Wangum Village and Gomorrah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern Connecticut...western Massachusetts...and east central New
York.

&&

LAT...LON 4190 7291 4190 7294 4188 7294 4192 7354
      4205 7352 4205 7350 4209 7351 4214 7349
      4214 7307 4212 7306 4211 7307 4209 7307
      4204 7306 4204 7301 4197 7303 4197 7289
TIME...MOT...LOC 2301Z 279DEG 28KT 4203 7343

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KSL
Local storm report, May 22, 6:04 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
704 PM EDT SUN MAY 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     2 WSW PHILMONT          42.24N  73.67W
05/22/2022                   COLUMBIA           NY   911 CALL CENTER

            TREE DOWN ON ROXBURY ROAD IN CLAVERACK. DAMAGE DUE TO
            STRONG WINDS FROM AN OUTFLOW BOUNDARY.

&&

EVENT NUMBER ALY2203275

RATHBUN
Local storm report, May 22, 6:05 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
705 PM EDT SUN MAY 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     3 NE HILLSDALE          42.21N  73.48W
05/22/2022                   COLUMBIA           NY   911 CALL CENTER

            TREE DOWN ON MITCHELL STREET IN HILLSDALE. DAMAGE DUE
            TO STRONG WINDS FROM AN OUTFLOW BOUNDARY.

&&

EVENT NUMBER ALY2203274

RATHBUN
Special weather statement, May 22, 6:17 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Albany NY
717 PM EDT Sun May 22 2022

CTZ001-013-MAZ025-NYZ066-230015-
Northern Litchfield CT-Southern Litchfield CT-Southern Berkshire MA-
Eastern Dutchess NY-
717 PM EDT Sun May 22 2022

...Strong thunderstorms will impact portions of Litchfield, south
central Berkshire and southeastern Dutchess Counties through 815 PM
EDT...

At 716 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Millerton to near Dover Plains to Pawling
to Carmel. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rains could cause flooding.

Locations impacted include...
Torrington, New Milford, Pawling, Canton, Thomaston, New Hartford,
Amenia, Kent, Sharon, Norfolk, Litchfield, Canaan, Millerton,
Northwest Harwinton, New Hartford Center, Woodbury Center, New
Preston, Wingdale, Dover Plains and Terryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern Connecticut...western Massachusetts...and east central New
York.

&&

LAT...LON 4151 7339 4149 7344 4165 7349 4167 7352
      4153 7353 4152 7363 4169 7363 4196 7357
      4212 7306 4204 7306 4204 7301 4197 7303
      4197 7289 4181 7295 4180 7302 4164 7298
      4156 7316 4151 7316 4151 7332 4147 7333
TIME...MOT...LOC 2316Z 252DEG 23KT 4192 7352 4170 7359 4154 7359 4141
7371

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KSL
Local storm report, May 22, 6:41 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
741 PM EDT SUN MAY 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     NEW PALTZ               41.75N  74.08W
05/22/2022                   ULSTER             NY   911 CALL CENTER

            MULTIPLE TREES DOWN ACROSS NEW PALTZ, SOME OF WHICH
            NEAR ROUTE 32 AND HENRY W DUBOIS DRIVE. ONE TREE FELL
            ONTO A VEHICLE.

&&

EVENT NUMBER ALY2203277

RATHBUN

The radar

The Brookhaven radar (KOKX), 88 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
May 22, 6:43 PM EST
Where
Litchfield County, 0.52 mi W of Lanesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.530, -73.430

One large tree was reported down.

Thunderstorm Wind, Litchfield

When
May 22, 6:44 PM EST
Where
Litchfield County, 1.7 mi ESE of Park Lane
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.590, -73.390

A large tree was reported down at Reservoir Road and Patridge Lane.

Thunderstorm Wind, Litchfield

When
May 22, 6:44 PM EST
Where
Litchfield County, 0.86 mi NE of Park Lane
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.610, -73.410

One tree was reported down at Paper Mill Rd and Van Car Rd.

Thunderstorm Wind, Litchfield

When
May 22, 6:45 PM EST
Where
Litchfield County, 0.86 mi NW of Torrington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.810, -73.130

One large tree limb was reported down.

Thunderstorm Wind, Litchfield

When
May 22, 7:00 PM EST
Where
Litchfield County, 0.86 mi SW of Bethlehem
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.620, -73.210

A large tree was reported down on Flanders Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028852, 1028853, 1028854, 1028855, 1028857.